[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]
[IP] Re: Stomach bugs
I'm writing in support of you--if Lauren can't keep any fluids down, you
don't have any option but IV, do you? What does this doctor think, you are a
I'm fortunate in that Claire has never had the flu and has only thrown
up once in her life. But from what I've read and heard from other parents,
its rarely easy to manage. My instructions were to bring Claire to the ER if
she throws up twice in 12 hours (this was when she was 3).
Ask your doctor about using a Mini-dose of Glucagon if you needed it.
You don't have to use the entire amount in the Glucagon kit, a small amount
can keep kid's bgs up if they are going too low during illness. I read a
research paper on this and asked an endo about it. She supported the idea,
but said you may need the hospital anyhow if the child is dehydrated. At age
10, you would give 10 units of glucagon using an insulin syringe and injected
in the same manner. If bgs don't go up, you then give double that. These
lower amounts don't induce vomiting. This can be repeated every 60 minutes
as you monitor bgs.
Barbara, Mum of Claire 7
> Just back from a two-night stay at the hospital with Lauren. As is always
> the case with her, the sickness was stomach bug -- a bad one (throwing up
> eight times in two hours . . . ) anyway, I'm wondering: is she the *only*
> person with diabetes who has terrible trouble when she gets stomach flu?
> gets really low with really large ketones, cannot hold a sip of anything
> down, and ends up needing IV fluids. This time (she's had it happen three
> times in four and a half years of dx) an endo at the hospital infered that
> screw up -- that I should be able to keep her hydrated. She said I should
> have gone UP on the insulin at home (Lauren was 55 and dropping, still
> throwing up, not holding anything down . . . ) and not down (I cut down her
> basal figuring more insulin was bad, even though I knew she needed the
> ketones cleared.) To me, when she gets like that, the only answer is IV
> glucose and more insulin . . . . anyone have this problem or have an
> solution for it? Thanks.
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml